I recently rec'd lab results from a life insurance exam and found that some of my liver enzymes were elevated. They are: Alkaline Phosphatase 233 (normal up to 115), ALT 60 (normal up to 45), GGT 164 (normal up to 65). Three or so years ago, I had only slightly elevated numbers and was referred to a specialist who ran many tests, including a HIDA scan, gastric emptying study, ultrasound and endoscopy. I had been having pain in my upper right abdomen that went through to my spine. The endoscopy showed gastritis, but no cause. They suspected H. pylori, but that was negative. Then, they thought gall stones, which also came back negative. Although they were not able to determine a true cause for my pain, they referred me to a surgeon to remove my gall bladder. The surgeon recommended against surgery at this time as he couldn't guarantee that it would relieve my pain. He did run some blood work, however, and found that I had chronic Epstein Barr virus. This wasn't a huge shock, since I've had symptoms of CFS for years. Can chronic EBV cause these types numbers for my liver enzymes?
I am also on several prescription meds,including Armour thyroid and Levoxyl (due to Hashimotos thyroiditis), DHEA(low dose prescription in liquid drops) Prometrium and Vivelle Dot (due to a hysterectomy in 1994) as well as melatonin, glucosamine, and a daily vitamin. I just recently switched to the Vivelle Dot estrogen patch and had been on Estrace for 9 years. I thought perhaps it was the estrogen running through my liver that was causing the elevated liver enzymes, but had switched to the patch 2 months before these most current labs.
Another thought is that I am in a high risk category for breast cancer (sister diagnosed at 23, died at 28) and heard that some of these enzymes are markers for certain types of cancer, including breast cancer.
In addition to the stomach pain, which I've had off and on since I was two years old, (formerly diagnosed as an ulcer, though no evidence showed up) I've had daily chronic headaches (tension) for nearly five years. I had been taking regular high doses of NSAIDs, but quit taking them a couple of years ago as they seemed to irritate my stomach. (It is also irritated by spicy, or fatty (usually dairy) foods - indicating gall bladder)
I am 40 years old, about 10 pounds overweight, non-smoker,and drink alcohol occasionally, probably 1-2 drinks per week. Please let me know what you think. I'm trying to find a different specialist at this time, but need some direction on where to go next. Thank you!
It may be possible that chronic EBV can elevated liver enzymes. Although possible, I am not aware of the chronic medications that you are on elevating the liver enzymes. Chronic use of NSAIDs however has been shown to elevate liver enzymes, and it is recommened that you stop to see if the enzymes go down because of this.
You have been through a pretty thorough evaluation. The ALT is only mildly elevated. In addition to the tests, you may want to be tested for viral hepatitis. If the tests are negative, it is reasonable ot serially monitor the liver enzymes to ensure they don't continue to elevate. The only test that hasn't been considered would be a liver biopsy - although at these levels, I don't think one is indicated.
Although possible, I am not aware of liver enzymes as a reliable marker for breast cancer. If this is a concern, a mammogram would be the appropriate test to obtain - especially if you are at high risk.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
This sounds exactly what we are dealing with and my mom doied of breast cancer at 55.
College student daughter nausea..led to vomiting dehydration quickly..hospital stay revealed enlarged liver..ultrasound normal but showed irritated liver. Fever never very high..96-100.8 pain in abdomen lower right.Lymphnodes in neck enlarged.pain in joints/back/headache/vision disturbance/dizzy
Sent home from hospital after IV stopped working and could not get blood from veins in arms and hand ..stabbed so many times. Complains short term memory is not what it used to be ..says loses train of thought in conversations.
Liver numbers up to 278 then started coming back down again so was released..as number went down white count seemed to go a bit low but not noticably greatly.
comes up negative for everything..mono,appendicitis,hepatitis,mono,west nile. Doc says not leukemia,JRA
Rheumatologist says fybromyalgia. Says Joint pain not related to the nausea and vomiting and feeling of tiredness.
Doing a hida scan and blood test for celiacs tomorrow. Attacks seem to coincide with extreme stress and meals eaten in restaurants. Is a vegetarian but had some beef and chicken recently. Also stomach pain attack occured last night after eating dish with milk/cheese in it.
Help...mom is terrified.Let me know if you find out anything please.
Maybe it is gallstones? They can be missed....
I had those 3 enzymes elevated for over a year, (into the 300's)and an ultrasound came back negative for gallstones. I was told my upper right abdomen pain could not be biliary colic because my bilirubin was normal, I was not jaundiced.
18 months later the pain got so bad I was admitted to hospital where a second scan showed I had stones in the Common Bile Duct. Most were removed by ERCP, so I have had no surgery and still have my gallbladder. 2 of the stones remain (because they were too large to remove) so they are going to try to smash them up with ultrasound waves.
Hi ratbag! Thanks so much for your comments. My naturapath said the same thing - probably gallstones, even though my ultrasound from 2001 was negative. What is ERCP? If this is gallstones, I need all the info I can get. Thanks again!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.